Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 24, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 4, 2010, 3:20 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2010, 3:20 PM EDT (19:20 UTC)
- Expired
- Jun 4, 2010, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 97 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:30 PM EDT | FLASH FLOOD | Haysi, VA | NUMEROUS ROADS CLOSED ACROSS NORTHERN DICKENSON COUNTY...ESPECIALLY IN THE HAYSI AREA. EVENT OCCURED BETWEEN 430PM AND 5PM. |
| Jun 4, 4:40 PM EDT | FLASH FLOOD | 7 W Vansant, VA | NUMEROUS ROADS CLOSED IN WESTERN BUCHANAN COUNTY...ESPECIALLY WEST OF VANSANT TO THE DICKENSON COUNTY BORDER. EVENT OCCURED BETWEEN 440PM AND 5 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785
WGUS51 KRLX 041920
FFWRLX
VAC027-051-042215-
/O.NEW.KRLX.FF.W.0024.100604T1920Z-100604T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT FRI JUN 4 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUCHANAN COUNTY IN VIRGINIA...
THIS INCLUDES THE CITIES OF...GRUNDY...DAVENPORT...
DICKENSON COUNTY IN VIRGINIA...
THIS INCLUDES THE CITIES OF...JOHN FLANNAGAN LAKE...HAYSI...
CLINTWOOD...BREAKS INTERSTATE PARK...
* UNTIL 615 PM EDT
* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. THESE
STORMS WILL CONTINUE OVER THE SAME AREA OVER THE NEXT 1 TO 2 HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3716 8256 3719 8255 3726 8242 3726 8236
3737 8221 3742 8209 3716 8186 3709 8216
3705 8249
$$
052 follow-up statements
567
WGUS71 KRLX 042007
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT FRI JUN 4 2010
VAC027-051-042215-
/O.CON.KRLX.FF.W.0024.000000T0000Z-100604T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENSON VA-BUCHANAN VA-
407 PM EDT FRI JUN 4 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
BUCHANAN AND DICKENSON COUNTIES...
AT 4 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA.
AT 4 PM...FROM THE RAIN THAT HAS ALREADY FALLEN...THE MOST LIKELY
FLOODING PROBLEMS WERE OVER NORTHERN DICKENSON COUNTY AND SOUTHERN
BUCHANAN COUNTY....ESPECIALLY BETWEEN HAYSI IN DICKENSON COUNTY AND
VANSANT IN BUCHANAN. STORMS WILL CONTINUE THROUGH 5 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3716 8256 3719 8255 3726 8242 3726 8236
3737 8221 3742 8209 3716 8186 3709 8216
3705 8249
$$
05823
WGUS71 KRLX 042217
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT FRI JUN 4 2010
VAC027-051-042221-
/O.EXP.KRLX.FF.W.0024.000000T0000Z-100604T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENSON VA-BUCHANAN VA-
617 PM EDT FRI JUN 4 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM EDT FOR BUCHANAN AND
DICKENSON COUNTIES...
AT 6 PM...SHOWERS AND THUNDERSTORMS HAVE DECREASED IN AREAL COVERAGE
AND INTENSITY. ANY ADDITIONAL RAINS FROM SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING ARE NOT EXPECTED TO FURTHER AGGRAVATE THE
FLOODING THAT HAD OCCURRED THIS AFTERNOON IN NORTHERN DICKENSON AND
WESTERN BUCHANAN COUNTIES. THEREFORE THE FLASH FLOOD WARNING THAT
WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. HOWEVER...HIGH WATER FROM
THE PREVIOUS HEAVY RAINS WILL CONTINUE FOR AWHILE BEFORE STREAMS AND
CREEKS BEGIN RECEDING EARLY THIS EVENING.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3716 8256 3719 8255 3726 8242 3726 8236
3737 8221 3742 8209 3716 8186 3709 8216
3705 8249
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 1:48 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 4, 1:48 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 148 PM EDT FRI JUN 4 2010 .SYNOPSIS... MEANDERING FRONT ACROSS OHIO AND PENNSYLVANIA TODAY...LIFTS NORTH SATURDAY...BEFORE PASSING SOUTH THROUGH THE AREA AS A COLD FRONT SUNDAY. SHOWERS AND THUNDERSTORMS INTO SUNDAY. DRIER MONDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE... SLOWED DOWN POPS...BUT TRIED TO KEEP THE DETERMINISTIC FORECAST IN PLACE...I.E. POPS GREATER THAN 65 PERCENT. CAN SEE MANY UPDATES COMING AS WE LOOK FOR UPPER LEVEL WAVES UPSTREAM AND CONVECTIVE TEMPERATURES TO FIRE CONVECTION. SURFACE BOUNDARIES LEFTOVER FROM PREVIOUS NIGHT ARE PROVING DIFFICULT TO FIND...BUT CANNOT DISCOUNT THOSE AS FORCING MECHANISMS EITHER. PWATS OVER 1.50 INCHES ARE GOOD FOR MORE DOWNPOURS. STAY TUNED. PREVIOUS DISCUSSION... LOW-MEDIUM CONFIDENCE FORECAST CONTINUES. NEXT ROUND OF CONVECTION SHAPES UP LATE MORNING THROUGH THE AFTERNOON AND EARLY EVENING HOURS MAINLY KPKB TO KHTS AND POINTS SOUTH AND EAST AS WEAK VORT MAX PULLS THROUGH THE REGION DURING MAX HEATING. BEST DYNAMICS WILL REMAIN TO OUR NORTH BUT CANNOT RULE OUT ISOLATED SEVERE OR FLASH FLOOD THREAT THIS AFTERNOON AND EVENING IN STRONGER CELLS. BY THIS EVENING...CONVECTION LOOKS TO STAY SOUTH OF I-64 AS IT SLOWLY DISSIPATES WITH LOSS OF HEATING. NEXT SHORTWAVE IN WESTERLY FLOW MOVING THROUGH GREAT LAKES SATURDAY WILL INCREASE CHANCE FOR CONVECTION BY EARLY SATURDAY MORNING ACROSS NORTHERN AREAS. && .SHORT TERM /SATURDAY THROUGH MONDAY/... IT WILL CONTINUE TO BE DIFFICULT TO PINPOINT TIMING AND LOCATION OF EACH CONVECTIVE CLUSTER. THE FRONT DOES LIFT NORTH ON SATURDAY...BUT THAT DOES NOT MEAN MUCH...IN TERMS OF THE CONVECTION. BOUNDARIES AND HEATING WILL COME MORE INTO PLAY. DID WANT TO INCREASE POPS SATURDAY ACROSS OUR NORTH. BOTH NAM AND GFS HAVE UPPER AIR DISTURBANCES PASSING DURING THE DAY. AT THIS DISTANCE IN TIME...CAN NOT TRUST MODELS TRYING TO HAVE THE HEAVIEST RAIN AXIS TO OUR NORTH. AGAIN THE CONVECTIVE BOUNDARIES MAY PUSH IT FURTHER S. SO CONCERNED ABOUT BOTH THE HEAVY RAIN/FLOODING AND POSSIBLE SEVERE ASPECTS ON SATURDAY AFTERNOON AND OVERNIGHT SATURDAY NIGHT. PRECIPITABLE WATER PEAKS THEN...NEAR 2 INCHES. LUCKILY...OUR AREAL COVERAGE OF THE DOWNPOURS WEDNESDAY AND THURSDAY HAVE NOT BE GREAT. INCREASED DEW POINTS NEAR 70 SATURDAY EVENING IN THE LOWLANDS. A MUGGY NIGHT AHEAD OF THAT FRONT...UNLESS IT IS RAINING. I DO LIKE OUR PREVIOUS GRIDS/FORECAST WITH THE FRONT COMING SOUTH SUNDAY MORNING...AND EXITING OUR SOUTHEAST COUNTIES SUNDAY EVENING. WAS JUST A BIT FASTER IN LOWERING THE POPS SUNDAY AFTERNOON IN SOUTHEAST OHIO. LOOKING FORWARD TO SOME FRESHER AIR ON MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... CONTINUED TREND WITH ALMOST EVEN BLEND OF GFS/ECMWF IN THE EXTENDED. CONSIDERABLE AGREEMENT EXISTS IN SYNOPTIC PATTERN BETWEEN THESE GUIDANCE PACKAGES DAYS 3/4. UPPER TROUGH WILL DRAPE OVER NORTHERN WV SUNDAY WITH A SERIES OF VORT MAXES PASSING THROUGH. WENT WITH LIKELY POP AFTERNOON SUNDAY. ANOTHER WEAK UPPER TROUGH FOLLOWS CLOSELY ON THE HEELS MONDAY AFTERNOON. KEPT ONLY CHANCE POPS IN WITH THIS SECOND FEATURE AS MOISTURE SHOULD BE LIMITED...COULD SEE AFTERNOON THUNDERSTORMS POPPING OFF ELEVATED HEAT SOURCE OF EASTERN MOUNTAINS. DAYS 5 THROUGH 7 00Z ECMWF RETURNS TO ZONAL FLOW THROUGH NORTHERN CONUS. WITH A SERIES OF LONGWAVE TROUGHS DEEPENING ALONG PACIFIC COAST...A BREAKDOWN OF ZONAL FLOW APPEARS IMMINENT. WENT WITH 00Z GFS SOLUTION DEEPENING UPPER LEVEL LOW OVER GREAT LAKES REGION. THIS LEAVES A WET END TO THE EXTENDED MIDDLE OF NEXT WEEK. USED LATEST MEX/MOS GUIDANCE TO ADJUST TEMPS DAYS 3 THROUGH 7. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... ANOTHER AFTERNOON AND EVENING OF CB IN ABUNDANCE IN THIS UNSETTLED PATTERN AND HIGH MOISTURE ENVIRONMENT. CONVECTIVE DEBRIS GIVES HIGH CLOUDS OVERNIGHT...AND CB RETURN ACROSS THE NORTH AFTER DAWN SATURDAY WITH DISTURBANCES RIPPLING THROUGH THE WESTERLY FLOW ALOFT. STORMS WILL BE CHARACTERISTIC OF HEAVY DOWNPOURS WITH GUSTY WINDS POSSIBLE. FOG IS A RELATIVE UNKNOWN FOR TONIGHT. POTENTIAL IS A BIT LESS FOR THE OHIO RIVER VALLEY AND INTO CKB WHERE WIND MAY STAY UP JUST ENOUGH TO KEEP IT FROM FORMING. HOWEVER...THIS ALL CHANGES IF SPECIFIC LOCATIONS GET RAINFALL THIS AFTERNOON AND TONIGHT...SO CHANGES MAY NEED TO BE MADE IN THIS RESPECT WITH THE NEXT ISSUANCE. AFTER 18Z SATURDAY... BRIEF IFR CONDITIONS POSSIBLE IN MULTIPLE ROUNDS OF THUNDERSTORMS MAINLY NORTHERN PART OF THE AREA SATURDAY...THEN ACROSS THE AREA SUNDAY AS FRONT DROPS SOUTH. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/JKF NEAR TERM...JKF/26 SHORT TERM...KTB LONG TERM...TAX AVIATION...26
Hazardous weather outlook, Jun 4, 4:53 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 453 AM EDT FRI JUN 4 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-050900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 453 AM EDT FRI JUN 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND OVERNIGHT SATURDAY NIGHT. STRONG WINDS WERE THE MAIN THREAT. SMALL STREAM FLOODING IS POSSIBLE SATURDAY INTO SUNDAY...IF REPETITIVE SHOWERS HIT THE SAME BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:29 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 106 min |
| Jun 3, 10:03 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 117 min |
| Jun 4, 2:42 PM EDT | Flash Flood Watch | RLX | Buchanan, Dickenson | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.